ASAM Pocket Guidelines and Patient Guide

ASAM Opioid Patient Piece

ASAM Opioid Addiction Treatment GUIDELINES Apps and Pocket Guides brought to you courtesy of Guideline Central. Enjoy!

Issue link: http://eguideline.guidelinecentral.com/i/706017

Contents of this Issue

Navigation

Page 10 of 13

11 Dos and Don'ts in Responding to Opioid Overdose • DO Call for Help (Dial 911) • DO support the person's breathing by administering oxygen or performing rescue breathing. • DO administer naloxone (a drug that reverses the effect of opioids) as an injection or a nasal spray. • ALL FRIENDS/FAMILY SHOULD HAVE NALOXONE AND KNOW HOW TO USE IT. • DO put the person on their side, if he or she is breathing independently. • DO stay with the person and keep him/her warm. • DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If shouting, rubbing knuckles on the sternum (center of the chest or rib cage), or light pinching will not awaken the person, he or she may be unconscious. • DON'T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock. • DON'T inject the person with any substance (salt water, milk, "speed," heroin, etc.). The only safe and appropriate treatment is naloxone. • DON'T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause death. OVERDOSE AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION

Articles in this issue

view archives of ASAM Pocket Guidelines and Patient Guide - ASAM Opioid Patient Piece